New Mexico, 2011

Hail in New Mexico, September 16, 2011

September 16, 2011 · NWS EPZ · 1 event in 1 county or zone

A weak disturbance moving through west-southwest flow combined with a surface trough to produce a severe thunderstorm near Tularosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak disturbance moving through west-southwest flow combined with a surface trough to produce a severe thunderstorm near Tularosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 16, 12:44 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 12:44 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
144 PM MDT FRI SEP 16 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN NEW NEW MEXICO AND WESTERN TEXAS
THIS AFTERNOON AND THIS EVENING. HIGH PRESSURE ALOFT WILL RESULT
IN WARM MOSTLY DRY WEATHER ACROSS THE REGION THIS WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
MORNING SOUNDING INDICATED POSSIBLE DEEP CONVECTION AGAIN TODAY
WITH CAPE AT 2100 J/KG AND PRECIPITABLE WATER 1.2 INCHES WHILE DEEP
LAYER SHEAR WAS NEAR 40 KT. WEAK UPPER SHORT WAVE WILL BE MOVING
ACROSS THE CWA THIS AFTERNOON INITIATING CONVECTION INTO THE EARLY
EVENING HOURS. WET BULB ZERO HEIGHTS BELOW 9000 FT AGL MOST
LOCATIONS INDICATE THREAT OF LARGE HAIL WITH A FEW STORMS WHILE
INFLOW OF DRY AIR ALOFT SUGGESTS A FEW STRONG DOWNDRAFTS. WAVE
SHOULD BE EAST OF THE CWA BEFORE MIDNIGHT WITH ACTIVITY ENDING
MOST AREAS.

ZONAL FLOW BECOMES ESTABLISHED ON SATURDAY WITH LEE SURFACE TROUGH
DEVELOPING TO THE EAST. RESULTANT DEEP WESTERLY FLOW WILL ADVECT
WARM DRIER MORE STABLE AIR INTO THE REGION WITH ONLY SLIGHT CHANCE
FOR MAINLY MOUNTAIN CONVECTION. SUNDAY THROUGH TUESDAY RIDGE ALOFT
WILL BUILD NORTHWARD INTO THE SOUTHERN ROCKIES WITH SUBSIDENCE
SUSTAINING WARM MOSTLY DRY WEATHER.

SURFACE TROUGH TO THE WEST COMBINED WITH HIGH PRESSURE EAST WILL
INDUCE EAST TO SOUTHEAST WINDS BY WEDNESDAY WITH INFLOW OF
MOISTURE BRINGING SURFACE DEWPOINTS TO NEAR 50 AND PRECIPITABLE
WATER BACK TO AROUND AN INCH. GFS MODEL ALSO MOVES CLOSED LOW INTO
ARIZONA WITH POSSIBLE WEAK IMPULSES ALOFT ENTERING THE CWA FROM
THE SOUTH. FINALLY MODELS ARE SUGGESTING WEAK FRONT ENTERING THE
REGION FROM THE NORTHEAST. ALL OF THESE FACTORS INDICATE A
GRADUAL INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY LATER
PERIODS.

&&

.AVIATION...VALID 17/00Z-18/00Z.
ISOLD TO WDLY SCT 3-5SM VRB25G45KT BKN020-040 THRU 03Z...OTHERWISE
SCT-BKN060-080 THRU 03Z...FEW-SCT100-150 03Z-18Z...FEW-SCT060-080
AFT 18Z.

&&

.FIRE DISCUSSION...
ONE LAST DAY OF ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
THIS EVENING...THEN DRIER AIR MOVES INTO THE REGION LIMITING ANY
CONVECTION TO THE HIGHER ELEVATIONS. TEMPERATURES WILL START TO
REBOUND AS WELL THIS WEEKEND WITH HIGHS OVER THE LOWLANDS RETURNING
TO THE MID 80S TO AROUND 90. MINIMUM RELATIVE HUMIDITIES WILL BE
FALLING INTO THE UPPER TEENS TO LOWER 20S BY SUNDAY AND CONTINUE
INTO EARLY NEXT WEEK. ANOTHER BACK DOOR COLD FRONT AND ASSOCIATED
UPPER LOW WILL BE DEVELOPING BY THE MIDDLE OF NEXT WEEK AND BRING A
RETURN TO PRECIPITATION CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  88  66  90  68 /  10  10   0   0   0
SIERRA BLANCA TX        60  86  63  88  58 /  20  10   0   0   0
LAS CRUCES              61  87  63  88  63 /  10  10  10   0   0
ALAMOGORDO              58  84  61  86  60 /  20  10  10   0   0
CLOUDCROFT              42  65  44  69  44 /  20  20  10  10   0
TRUTH OR CONSEQUENCES   57  84  59  88  61 /  10  10  10   0   0
SILVER CITY             54  75  55  78  56 /  10  10  10   0   0
DEMING                  59  86  61  88  62 /  10  10  10   0   0
LORDSBURG               60  86  61  88  63 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Sep 16, 10:08 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT FRI SEP 16 2011

NMZ022>025-030>032-TXZ055-056-171745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY FROM MID
AFTERNOON THROUGH EARLY THIS EVENING. A FEW STORMS MAY PRODUCE HAIL
UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND UP TO AN INCH
OF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOSTLY DRY WEATHER SATURDAY THROUGH TUESDAY WITH JUST SLIGHT CHANCES
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY OVER THE
HIGHER MOUNTAINS. SHOWERS AND THUNDERSTORMS GRADUALLY INCREASING IN
COVERAGE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 16, 12:59 PM MST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
159 PM MDT FRI SEP 16 2011

NMZ022-023-162045-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
159 PM MDT FRI SEP 16 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 245
PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WINSTON...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  INERSTATE 25
  MONTICELLO...
  CHISE...
  ENGLE...
  PLACITAS...
  ELEPHANT BUTTE...
  CUCHILLO...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 16, 3:10 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
410 PM MDT FRI SEP 16 2011

TXZ056-162300-
HUDSPETH TX-
410 PM MDT FRI SEP 16 2011

...STRONG THUNDERSTORMS THREATENING HUDSPETH COUNTY THROUGH 500 PM
MDT/600 PM CDT/...

AT 356 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SOME STRONG THUNDERSTORMS ENTERING HUDSPETH COUNTY FROM THE RIO
GRANDE RIVER VALLEY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND
OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  FORT HANCOCK...
  CORNUDAS...
  ALLAMOORE...
  INDIAN HOT SPRINGS...
  FORT QUITMAN...
  ESPERANZA...
  ACALA...
  SALT FLAT...
  MCNARY...
  QUITMAN CANYON...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 16, 3:42 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
442 PM MDT FRI SEP 16 2011

NMZ023>025-162330-
SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS
NM-TULAROSA BASIN/SOUTHERN DESERT NM-
442 PM MDT FRI SEP 16 2011

...STRONG THUNDERSTORMS THREATENING EXTREME NORTHEASTERN DONA ANA...
EASTERN SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 530 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 30 MILES WEST OF TULAROSA...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  BURRO FLATS...
  BENT...
  THREE RIVERS...
  LA LUZ...

BRIEF HEAVY  RAIN MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

NOVLAN

The radar

The Holloman AFB radar (KHDX), 9 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
September 16, 5:39 PM MST to 5:45 PM MST
Where
Otero County, 0.91 mi NNW of Tularosa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.083, -106.025

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347234.